Texas, 2007

Tornado and Flash Flooding in Texas, July 16, 2007

July 16, 2007 · NWS BRO · 4 events in 2 counties and zones

The upper level low pressure system over South Texas triggered showers and thunderstorms. The additional rainfall over saturated ground produced localized flooding of streets and low lying areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$823,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The upper level low pressure system over South Texas triggered showers and thunderstorms. The additional rainfall over saturated ground produced localized flooding of streets and low lying areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 16, 1:35 AM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 16, 1:35 AM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
235 AM CDT MON JUL 16 2007

.DISCUSSION...THREE TO FOUR INCHES OF RAIN WERE RECEIVED IN A SHORT
PERIOD OF TIME IN NE STARR AND ALL OF BROOKS COUNTIES. THIS MCS HAS
NOW DISSIPATED. BRO REACHED 94 DEG F SUN...WITH A LOW OF 79. HRL
94/78 AND MFE 97/79...IN A SE SFC FLOW OF 15 TO 25 MPH.

THE MCS THAT ENCROACHED OUR NRN COUNTIES LAST NIGHT IS JUST A
PRECURSOR TO HVY RAINS FCST FOR LATER TDY AND TUE...POSSIBLY
EXTENDING INTO THE WEEKEND. THE MECHANICS FOR HVY RAIN PRODUCTION
ARE A COMBINATION OF A POSITIVELY TILTED UPPER LEVEL TROF EXTENDING
FROM ERN TX INTO OUR REGION...AND AN EASTERLY WAVE MVG EAST TO WEST
JUST SOUTH OF OUR REGION. THE LATEST GFS MDL...WHICH INITIALIZED
BEST WITH LAST NIGHTS MCS INTENSITY AND LOCATION...SPINS OUT A
VIGOROUS UPPER LOW AT THE BASE OF THIS COASTAL UPPER TROF BY 18Z
TDY. IF THIS SCENARIO HAPPENS...VIGOROUS PVA WILL BE AVAILABLE FOR
THE LIFTING PROCESS OF AN ATM THAT IS PROGD TO CONTAIN 2.50 INCHES
OF PWATS AND -3 SI VALUES...SKEWING TOWARD A HVY RAFL EVENT WITH
STRONG TSTM DEVELOPMENT. FM 1244 AM TDY...SPC NOTED THIS FOR
LOCATIONS IN OUR VICINITY...THOUGH BUOYANCY WILL BE LIMITED BY THE
VAST CLOUD/PCPN SHIELD...LOW-LEVEL WIND FIELDS VCNTY THE SFC LOW
WILL EXHIBIT WEAK LOW-LEVEL TURNING.  THUS...WHILE PROBABILITIES
WILL BE LOW...IT IS POSSIBLE THAT A STRONGER TSTM MAY PRODUCE A
BRIEF WEAK TORNADO. THIS ANALYSIS BY SPC WAS MAINLY FOR FL/LA
AREAS...BUT SIMILAR CONDITIONS COULD BE EXPERIENCED HERE IN DEEP S
TX...ESPECIALLY IF THE GFS UPPER LOW FORMS OVRHD THIS PM. THE MAIN
THREAT UNDER THIS SYNOPTIC SITUATION WILL BE FLOODING RAINS THIS
WEEK...AS PWATS IN THE 2.25 INCH RANGE ARE FCST NOW THRU SUN.
&&

.MARINE...BUOY020 REPORTED SE WINDS 10 TO 12 KTS AND SEAS AT 3.3
FT.  MODERATE WINDS AND SEAS WILL CONTINUE OVER THE LOWER TEXAS
COASTAL WATERS THROUGH THE MIDDLE OF THE WEEK. AN UPPER LEVEL LOW
ALONG THE DEEP SOUTH TEXAS COASTLINE WILL INCREASE THE CHANCES FOR
SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE OF THE WEEK.  HIGH
PRESSURE WILL BUILD INTO THE AREA BY THE END OF THE WEEK CAUSING A
DRIER AND MORE STABLE AIRMASS.
&&

.AVIATION...VFR CIGS WILL PREVAIL THROUGH THE FCST WITH LIKELY
SHRA/TSRA CREATING TEMPO MVFR TO IFR CONDITIONS. WINDS WILL BE LIGHT
TO MODERATE FROM THE SOUTHEAST THROUGH TUESDAY MORNING.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  89  78  87  78 /  60  60  60  40
BROWNSVILLE          91  76  89  76 /  60  60  60  40
HARLINGEN            91  75  90  76 /  60  60  60  40
MCALLEN              92  75  92  75 /  60  60  60  40
RIO GRANDE CITY      95  75  93  75 /  40  40  60  40
SOUTH PADRE ISLAND   89  78  87  79 /  60  60  60  40

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR TXZ248>257.
&&

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO

SYNOPTIC/GRIDS...LEAD METEOROLOGIST PHILO 58
MESO/MARINE/AVIATION...LEAD METEOROLOGIST FLATT 65
Hazardous weather outlook, Jul 16, 4:00 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 AM CDT MON JUL 16 2007

TXZ248>257-171100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 AM CDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE RIO GRANDE VALLEY
THROUGH TONIGHT...AS AN UPPER LEVEL LOW PRESSURE SYSTEM DEVELOPS
OVER OUR REGION. THIS FEATURE...IN CONJUNCTION WITH COPIOUS AMOUNTS
OF MOISTURE IN THE ATMOSPHERE...WILL INDUCE THUNDERSTORM DEVELOPMENT
WITH HEAVY RAINFALL BY THIS AFTERNOON...AND THESE HEAVY RAINS WILL
LIKELY CONTINUE THOUGH THE EVENING. IF YOU ENCOUNTER WATERS OF
UNKNOWN DEPTH WHILE DRIVING...TURN AROUND...DONT DROWN.
ALSO...FACTOR IN THE LIKELIHOOD OF PONDED ROADWAYS WHILE DRIVING
AND SLOW DOWN. ALWAYS DRIVING DEFENSIVELY DURING HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN UPPER LEVEL LOW WILL REMAIN ALOFT FOR TUESDAY AND WEDNESDAY
...ALONG WITH TROPICAL MOISTURE MOVING NORTH OUT OF THE BAY OF
CAMPECHE. THIS COMBINATION OF FACTORS WILL INCREASE THE THREAT OF
LOCALLY HEAVY RAINS ACROSS MOST OF DEEP SOUTH TEXAS THROUGHOUT THE
UPCOMING WEEK. ALONG WITH THE HEAVY RAIN POTENTIAL...ISOLATED STRONG
TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER OUR REGION TUESDAY AND
WEDNESDAY...WITH A TROPICAL AIRMASS AND THE CHANCE FOR HEAVY RAINS
CONTINUING THROUGH SUNDAY. ALSO...A MODERATE RISK OF RIP CURRENTS IS
POSSIBLE EACH DAY AT LOCAL BEACHES WITH MARINE WARNING POSSIBLE AS
STRONG THUNDERSTORMS MOVE OVER OUR GULF WATERS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH
WEDNESDAY...AND POSSIBLY BEYOND THIS PERIOD.

PHILO

The radar

The Brownsville radar (KBRO), 33 km away, was scanning. The volume nearest the first event began at 12:21 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 tornado, 1 flood. Local standard time, as filed.

Flash Flood, Cameron

When
July 16, 6:23 AM CST to 8:30 AM CST
Where
Cameron County, 0.93 mi NW of San Benito
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.140, -97.640

Minor street flooding was reported by law enforcment in San Benito.

Tornado, Hidalgo

When
July 16, 7:00 AM CST to 7:30 AM CST
Where
Hidalgo County, Mc Allen
Rating
EF1
Path length
1 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
26.200, -98.230

Intense thunderstorms in McAllen produced a tornado between 7 and 7:30 AM along with torrential rainfall and widespread street flooding.

Storm damage was observed from the vicinity of 23rd street and Expressway 83 in McAllen...oriented northeastward toward the intersection of 16th and Business 83 in McAllen. Two uprooted hardwood trees were observed. Substantial structural damage was observed to an automobile shop near 23rd and Expressway 83 and to a lumber retailer on Bicentennial Road between Expressway 83 and Business 83. At least one power pole was toppled.

A large three sided canopy type roof and gabled roofing material at the lumber yard was either knocked over or ripped off with the concrete anchors ripped from the asphalt. This material was scattered in many directions into adjoining lots or across Bicentennial Avenue. It is estimated that one of the concrete anchors was tossed a distance of 50 feet.

A decorative light pole and street sign was also observed to be completed bent in the general vicinity in a manner consistent with tornado type winds. Roofing materials were twisted around adjacent palm trees. Materials underneath the roofing and canopy, lumber and plywood, were displaced.|

Flash Flood, Hidalgo

When
July 16, 8:05 AM CST to 10:30 AM CST
Where
Hidalgo County, 1.52 mi NNW of Mc Allen
Cause
Heavy Rain
Property damage
$823,000
Reported by
Emergency Manager
Coordinates
26.220, -98.239

State RLO in McAllen reports widespread street flooding in McAllen and Edinberg.

Flood, Hidalgo

When
July 16, 8:52 PM CST to 11:00 PM CST
Where
Hidalgo County, 1.98 mi WSW of Moore Afb
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.439, -98.159

Hidalgo County sheriffs office reports flood water up to hoods of cars on Highway 281 north of FM 490. Flood water over FM 2812 1.25 miles east of Doolittle Road. The water depth unknown.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47275, 48137, 47276, 47278.